Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS Denver/Boulder, CO

May 24, 2003Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 24, 2003, 3:19 PM MDT for Lincoln County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 3:19 PM MDT (21:19 UTC)
Expired
May 24, 2003, 4:15 PM MDT
In force
56 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:05 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 242119
SVRBOU
COC073-242215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
318 PM MDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 415 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHWESTERN WASHINGTON COUNTY...
  OR ABOUT 26 MILES NORTHEAST OF LIMON...MOVING SOUTH AT 15 MPH.

THIS WARNING WILL REPLACE THE EARLIER WARNING ISSUED FOR SOUTH 
CENTRAL WASHINGTON COUNTY.  

HAIL UP TO AROUND AN INCH IN DIAMETER CAN BE EXPECTED WITH THIS 
STORM. EVEN A BRIEF FUNNEL CLOUD OR TORNADO IS ALSO POSSIBLE WITH 
THIS STORM. 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 3957 10355 3936 10357 3936 10333 3956 10333

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:07 PM MDT, 12 minutes earlier.

Area forecast discussion, May 24, 3:07 PM MDT, 12 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
307 PM MDT SAT MAY 24 2003

SHORT TERM DISCUSSION:  CIN FINALLY DISSIPATING ACROSS THE PLAINS...
THOUGH DENVER METRO AREA AND FAR NORTHEAST COLORADO STILL SLIGHTLY
STABLE.  STORMS CONTINUE TO FIRE ACROSS MOUNTAINS AND FOOTHILLS...
AND ARE DEVELOPING GENERALLY ALONG A FORT COLLINS TO LAST CHANCE
LINE.  FEEL OUTFLOW BOUNDARIES SHOULD ERODE ANY REMAINING CAP OVER
DENVER AND FAR NORTHEAST ZONES...WHICH SHOULD ALLOW FOR STORMS TO
EITHER DEVELOP INTO THOSE AREAS.  WILL KEEP THE CURRENT 20 AND 30
PERCENT POPS FOR THE ENTIRE CWA AREA THIS EVENING.  SEVERE
THUNDERSTORM WATCH CURRENTLY IN EFFECT FOR PORTIONS OF EASTERN
COLORADO...EAST AND SOUTHEAST OF THE DENVER METRO AREA. WITH
PRECIPITABLE WATER VALUES OF AROUND EIGHT TENTHS OF AN INCH...SOME
HEAVY RAINERS EXPECTED.  IT APPEARS THAT THE STORMS ARE MOVING
AROUND 10 TO 15 MPH...SO THE FLOODING POTENTIAL LOOKS LOW AT THIS
TIME.  MAY NEED TO WATCH FOR TRAINING ECHOES...THOUGH.  MODELS DUE
INDICATE THAT CONVECTION SHOULD BE DONE BY MIDNIGHT.  WITH DECENT
LEVEL MOISTURE AND LIGHT EASTERLY FLOW...FOG AND LOW CLOUDS SHOULD
AGAIN DEVELOP MOST AREAS.  WILL KEEP THE STUFF OUT OF THE FOOTHILLS
AT THIS TIME AS BOTH THE MESOETA AND MM5 INDICATE SOME DRAINAGE
WINDS DEVELOPING.  SEE LITTLE CHANGE FOR SUNDAY...NORTHWEST FLOW
ALOFT AND LOW LEVEL EASTERLY WINDS ACROSS PLAINS...ESPECIALLY DURING
AFTERNOON.  HARD TO FIND ANYTHING ALOFT DYNAMIC-WISE TO CONCENTRATE
CONVECTION.  SO STORMS SHOULD DEVELOP FIRST OVER MOUNTAINS AND
FOOTHILLS...EVENTUALLY DEVELOPING OR MOVING ONTO PLAINS DURING
AFTERNOON.  CROSS SECTIONS SHOW PRECIPITABLE WATER VALUES AROUND
NINE TENTHS OF AN INCH...WITH WINDS ALOFT REMAINING LIGHT.  SOME
HEAVY RAINS AGAIN POSSIBLE AS THE STORMS LOOK TO BE SLOW MOVING.
CURRENT FORECAST TEMPERATURES LOOK REASONABLE.   D-L

LONG TERM DISCUSSION: LITTLE CHANGE FOR SUNDAY NIGHT AND
MONDAY...PERHAPS SLIGHT DRYING AND WARMING.  I TRENDED POPS DOWN AS
THE SITUATION STILL LOOKS MARGINAL FOR STORMS...MAINLY BECAUSE ANY
LOW LEVEL WARMING WILL BE ACCOMPANIED BY UPPER LEVEL WARMING.  THE
MODELS HAVE CONSISTENTLY HAD TUE AS THE TRANSITION DAY AS THE RIDGE
STARTS TO MOVE OVER US.  IT SHOULD BE WARMER AND DRIER...BUT THERE
WILL STILL BE SOME LOW LEVEL MOISTURE.  GFS IS TRENDING MORE TOWARD
ECMWF SOLUTION OF STRONGER RIDGE FOR WED AND THU...AND HOLDING ON TO
MORE OF IT FRI/SAT SHUNTING THE COOLING FARTHER EAST.  TUE NIGHT
SHORTWAVE FLUSHES THE MOISTURE OUT OF THE EAST...SO WED/THU LOOK
WARM AND DRY.  I WILL STILL SHOW A LITTLE COOLING AND BRING BACK
POPS FRI/SAT...THOUGH SHORTWAVE COULD BE FLIMSY ENOUGH...OR
SOMEWHERE ELSE...WITH NO EFFECT.     GIMMESTAD

.DEN...NONE.
Hazardous weather outlook, May 24, 11:20 AM MDT, 3 hours 59 minutes before
COZ030>051-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

COOLER AIR HAS MOVED ACROSS THE PLAINS TODAY.  EASTERLY WINDS WILL
KEEP LOW LEVEL MOISTURE IN PLACE...ESPECIALLY ALONG THE FOOTHILLS
AND PALMER DIVIDE.  THE AIRMASS ACROSS THE PLAINS REMAINS FAIRLY
STABLE...BUT THE DAYTIME HEATING WILL CREATE AN UNSTABLE AIRMASS
DURING THE AFTERNOON.

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS AND ALONG
THE FOOTHILLS...MOVING ONTO THE PLAINS DURING THE AFTERNOON. WINDS
ALOFT REMAIN LIGHT...SO THE STORMS WILL BE SLOW MOVING.  THUS...
LOCALLY HEAVY RAIN IS POSSIBLE.  A FEW STORMS MAY BECOME SEVERE
LATER THIS AFTERNOON...WITH HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PERSISTENT WEATHER PATTERN THROUGH THE END OF NEXT WEEK WILL
MAINTAIN THE CONDITIONS FOR AFTERNOON AND EVENING THUNDERSTORM
DEVELOPMENT EACH DAY.  THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE
LESS DURING THE MIDDLE AND END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

LESZCYNSKI/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:53 PM MDTSevere Thunderstorm WarningBOUWashington52 min
May 24, 2:46 PM MDTSevere Thunderstorm WarningBOUWashington44 min
May 24, 5:45 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.